Q. Does a shortage of potassium cause migraine headaches? – Phil W.
A. Potassium deficiency can cause headaches, and in those who are prone to migraines, it can cause migraines. Potassium deficiency is a much less common cause of migraines than a deficiency of another mineral: magnesium. Many foods contain potassium and it is much better absorbed than magnesium. Potassium deficiency can occur as a side effect of taking certain drugs, such as diuretics (e.g., water pills) and other blood pressure medications, certain antibiotics, and painkillers (e.g., ibuprofen). In addition to headaches, potassium deficiency can cause fatigue, constipation, muscle cramps and abnormal heart rhythms. Too much potassium can also cause problems, including stomach pain, irregular or slow heart beat, muscle weakness and chest pains. A routine blood test can tell you if you have a deficiency of potassium and if taking a supplement will help your headaches.
Alexander Mauskop, MD, New York Headache Center, New York City